Alabama, 2014Flash Flood and Damaging Winds in Alabama, August 10, 2014
August 10, 2014 · NWS HUN · 4 events in 1 county or zone
A cluster of thunderstorms produced intense rainfall and isolated wind damage in the city of Decatur during the late afternoon hours. 62 inches from these storms in less than 2 hours in southeast Decatur.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms produced intense rainfall and isolated wind damage in the city of Decatur during the late afternoon hours. An amateur radio automated weather station measured 3.62 inches from these storms in less than 2 hours in southeast Decatur. In fact, most of the rain fell in 30 minutes. One ten-minute period recorded just below an inch of rain (a rate of nearly 6 inches per hour). Flash flooding resulted in downtown Decatur and nearby residences. A brief period of thunderstorm winds knocked power lines down at one location, and tipped over an overhead canopy at a gas station.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 11:57 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 10, 11:57 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 PM CDT SUN AUG 10 2014
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1116 AM CDT SUN AUG 10 2014/
TRENDS IN LATEST VISIBLE SATELLITE IMAGERY INDICATE THAT WIDESPREAD
LOW STRATUS CLOUDS AND FOG FROM EARLY THIS MORNING CONTINUE TO
SLOWLY DISSIPATE ACROSS NW ALABAMA. THIS HAS ALLOWED TEMPERATURES TO
WARM A BIT MORE RAPIDLY WEST OF THE I-65 CORRIDOR...WITH READINGS
CURRENTLY INCREASING INTO THE LOWER/MID 80S. ACROSS THE REMAINDER OF
THE AREA...LOW STRATUS CLOUDS CONTINUE TO IMPEDE THE DIURNAL WARMING
AND DESTABILIZATION PROCESSES...BUT SHOULD LIFT/SCATTER SUFFICIENTLY
BY EARLY AFTERNOON TO ALLOW HIGHS TO REACH FORECASTED VALUES IN THE
MID 80S. MEANWHILE...VERY ISOLATED SHOWER ACTIVITY CONTINUES TO
IMPACT PRIMARILY THE NORTHWEST HALF OF THE FORECAST AREA...ALTHOUGH
THE COVERAGE OF SHOWERS AND THUNDERSTORMS IN THIS REGION WILL
INCREASE THROUGH THE AFTERNOON AS A WEAK MID-LEVEL VORT MAX DIGS
SOUTHEASTWARD ACROSS THE REGION. NORTHWEST STEERING FLOW OF 10-20
KNOTS WILL ALLOW THIS ACTIVITY TO TRACK SOUTHEASTWARD ACROSS THE
REMAINDER OF THE FORECAST AREA LATE THIS AFTERNOON/EARLY THIS EVENING
-- BUT COVERAGE MAY DIMINISH AS THE ACTIVITY SPREADS SOUTHEASTWARD IF
STRATUS CLOUDS PERSIST THROUGH THE AFTERNOON AND LIMIT
DESTABILIZATION.
DESPITE THE EXPECTED PRESENCE OF A WEAK SURFACE TROUGH/WIND SHIFT
AXIS ACROSS NORTHEAST ALABAMA THIS AFTERNOON...DID LOWER POPS INTO
THE CHANCE RANGE AS INSTABILITY REMAINS UNCERTAIN. ON THE OTHER SIDE
OF THE FORECAST AREA...DID RAISE POPS JUST A BIT ACROSS NORTHWEST
ALABAMA WHERE STRONGER INSTABILITY WILL ASSIST IN MAINTAINING
CONVECTION CURRENTLY APPROACHING FROM SWRN TENNESSEE. OTHERWISE...
THERE WERE NO CHANGES TO TEMPERATURE...DEWPOINT...AND WIND GRIDS.
70/DD
&&
.AVIATION...
FOR 18Z TAFS...RESIDUAL MORNING STRATUS DECK CONTINUES TO RAPIDLY
LIFT/SCATTER THIS AFTN...WITH PREVAILING VFR CONDS EXPECTED TO
CONTINUE THRU MID/LATE EVENING. ONLY EXCEPTION TO THIS WILL BE IF A
SHRA/TSRA IMPACTS EITHER TERMINAL...IN WHICH CASE BRIEF DROPS IN
CIG/VSBY CAN BE EXPECTED. DUE TO WIDELY SCATTERED COVERAGE OF
SHRA/TSRA WILL ONLY INCLUDE VCTS/CB IN TAF ATTM. THREAT FOR A FEW
STORMS MAY PERSIST INTO THE EARLY EVENING HOURS...ESPECIALLY IF AFTN
ACTIVITY DROPS SWD FROM THE KY/TN BORDER REGION IN SIMILAR FASHION TO
YESTERDAY. ABUNDANT LOW-LVL MOISTURE AND LGT SSW WINDS WILL PROMOTE
LOW STRATUS AND FOG ONCE AGAIN LATE TONIGHT/EARLY MONDAY MORNING.
WILL USE A PERSISTENCE FORECAST AND INDICATE RAPID DETERIORATION BTWN
11/04-07Z. TEMPO FOR IFR CIG/VSBY WAS INCLUDED BTWN 09-13Z ALTHOUGH
VLIFR CONDS WILL CERTAINLY BE PSBL. STRATUS WILL LIFT BY 16Z...WITH
AN INCREASING THREAT FOR SHRA/TSRA BY END OF TAF PERIOD.
70/DD
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 10, 8:08 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
908 AM CDT SUN AUG 10 2014
ALZ001>010-016-TNZ076-096-097-111015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
908 AM CDT SUN AUG 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM CHANCES ARE EXPECTED TO CONTINUE THIS AFTERNOON AND
TONIGHT...AS A SERIES OF WEAK UPPER DISTURBANCES MOVE EASTWARD
ACROSS THE REGION. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL
ARE POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS WILL CONTINUE MONDAY AND INTO TUESDAY...AS A
WEAK FRONTAL BOUNDARY SETTLES INTO THE AREA. GUSTY WINDS AND BRIEF
HEAVY RAINFALL REMAIN POSSIBLE WITH ANY OF THE STRONGER STORMS. A
STRONGER COLD FRONT IS THEN EXPECTED TO MOVE SOUTHWARD THROUGH THE
AREA LATE TUESDAY...WITH THUNDERSTORM CHANCES DIMINISHING EARLY
TUESDAY EVENING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
70/DD
In the hours before
Special weather statement, Aug 10, 12:30 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT SUN AUG 10 2014
ALZ001-005-101915-
LAUDERDALE AL-LIMESTONE AL-
130 PM CDT SUN AUG 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 215 PM CDT...
AT 130 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED 8 MILES NORTH OF UNDERWOOD-PETERSVILLE...OR
13 MILES NORTH OF FLORENCE. THIS CLUSTER OF STORMS WAS MOVING EAST
SOUTHEASTWARD AT 10 TO 15 MPH.
WIND GUSTS OF 30 TO 40 MPH AND TORRENTIAL RAINFALL WILL BE POSSIBLE
WITH THIS CLUSTER OF STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...ROGERSVILLE...KILLEN...LEXINGTON...ST. FLORIAN...
UNDERWOOD-PETERSVILLE...ST. JOSEPH...ANDERSON...LESTER AND CAIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THE STORMS HAVE PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3501 8783 3500 8712 3472 8709 3476 8722
3478 8733 3480 8736 3480 8740 3492 8787
TIME...MOT...LOC 1828Z 280DEG 11KT 3499 8773
70/DDEvent by event
2 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy Rain, Morgan
- When
- August 10, 1:35 PM CST to 4:00 PM CST
- Where
- Morgan County, 0.57 mi E of Fairview
- Reported by
- Amateur Radio
- Coordinates
- 34.580, -86.940
Rain measured 3.62 inches during this time period. Also of note, rain accumulated 0.98 inches in a ten minute period from 1435-1445 PM LST.
Thunderstorm Wind, Morgan
- When
- August 10, 2:55 PM CST to 2:58 PM CST
- Where
- Morgan County, 0.57 mi W of Oakworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.570, -86.990
A canopy at a gas station on Sandlin Drive was toppled over by thunderstorm winds. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- August 10, 3:12 PM CST to 3:15 PM CST
- Where
- Morgan County, 1.79 mi NW of Basham
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.540, -87.040
Power lines were knocked down on Chapel Hill Road. Time estimated by radar.
Flash Flood, Morgan
- When
- August 10, 3:45 PM CST to 6:15 PM CST
- Where
- Morgan County, 0.9 mi NW of Oakworth to 1.6 mi SSW of Oakworth
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.580, -86.990
Flash flooding occurred along many streets and businesses in south central Decatur and streets and a few residences in southeast Decatur. These include Albert Street, the intersection of 2nd Avenue and Beard Street, and the intersection of 1st Street SW and Newman Avenue SW. Up to a foot of water was reported. Flash flooding reached the front doorways of residences near Oak Park Middle School.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 10, 20142 deaths · 4 events
- Heavy Rain in Guam, August 10, 20141 death · 1 event
- Heat in Nevada, August 10, 20141 death · 1 event
- Flash Flood in New Mexico, August 10, 2014$250,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 10 to 11, 2014$85,000 · 11 events
- Damaging Winds in Texas, August 10, 2014$88,000 · 65 kt wind · 5 events
- Flash Flooding in Georgia, August 10, 2014$13,000 · 2 events
- Drought in Texas, August 10 to 31, 20145 events
- Flash Flooding in Colorado, August 10, 20144 events
- Damaging Winds in Texas, August 10, 2014$6,000 · 67 kt wind · 4 events
- Flash Flooding in South Carolina, August 10, 2014$3,000 · 3 events
- Hail in California, August 10 to 11, 20141.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526562, 540935, 540936, 526561.